Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 6, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 8, 2018, 6:16 PM MST for Pima County, Arizona. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2018, 6:16 PM MST (01:16 UTC)
- Expired
- Jul 8, 2018, 7:15 PM MST
- In force
- 59 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 145 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 7:00 PM MST | TSTM WND DMG | 16 Se Ajo, AZ | ROOF DAMAGED TO HOME AT GUNSIGHT VILLAGE. |
| Jul 8, 7:15 PM MST | TSTM WND DMG | 13 Se Ajo, AZ | RV DAMAGED SOUTHEAST OF WHY, AZ. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 3132 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
012
WUUS55 KTWC 090116
SVRTWC
AZC019-090215-
/O.NEW.KTWC.SV.W.0006.180709T0116Z-180709T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
616 PM MST SUN JUL 8 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northwestern Pima County in southeastern Arizona...
* Until 715 PM MST.
* At 613 PM MST, a severe thunderstorm was located near Highway 86
between San Simon Village and Why, or about 40 miles northwest of
Sells, moving west at 15 to 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Why, Gunsight, Kuakatch, Gu Vo and San Simon Village.
This includes the following highways...
Hwy 86 between mile markers 53 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3229 11240 3211 11234 3201 11281 3234 11273
TIME...MOT...LOC 0113Z 093DEG 12KT 3221 11250
HAIL...1.00IN
WIND...60MPH
$$
Meyer1 follow-up statement
675
WWUS55 KTWC 090137
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
637 PM MST SUN JUL 8 2018
AZC019-090215-
/O.CON.KTWC.SV.W.0006.000000T0000Z-180709T0215Z/
Pima-
637 PM MST SUN JUL 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST
FOR NORTHWESTERN PIMA COUNTY...
At 635 PM MST, a severe thunderstorm was located near Highway 86
between San Simon Village and Why, or 46 miles northwest of Sells,
moving west at 15 to 20 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Why, Gunsight, Kuakatch, Gu Vo and San Simon Village.
This includes the following highways...
Route 85 between mile markers 52 and 71.
Route 86 between mile markers 53 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People
outside should move to a shelter, inside a strong building and away
from windows.
&&
LAT...LON 3229 11240 3211 11234 3201 11281 3234 11273
TIME...MOT...LOC 0135Z 093DEG 12KT 3221 11259
HAIL...1.50IN
WIND...80MPH
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:47 PM MST, 4 hours 29 minutes earlier.
Area forecast discussion, Jul 8, 1:47 PM MST, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 147 PM MST Sun Jul 8 2018 .SYNOPSIS...More plentiful moisture through the coming week will result in an increase in shower and thunderstorm activity. Slightly above normal temperatures today will trend below normal through the work week thanks to abundant moisture and enhanced thunderstorm activity. && .DISCUSSION...The upper high continues to remain centered north of the four corners region along the central Utah/Colorado state line. Northeast flow around the high circulation has pulled some drier air into the region, as seen on both the GOES-16 water vapor channels and on various satellite Pwat imagery. At 20Z, PW values ranged from around 0.6" over the White Mountains and eastern Rim to greater than 1.4" west of a Douglas to Tucson to Casa Grande line. Convection was slow to fire today, with just some isolated cells over the White Mountains and along the International Border east of Nogales attm. The main focus today was going to be along the eastern Rim, with movement into the lower deserts on brisk northeast flow at the mid levels. The thinking was that outflow boundaries would sustain themselves and interact with deeper moisture as the cells tracked southwest. However, the entrainment of drier air into the region has put a squash on some of this development. There is still time for this development to take place, but as the afternoon wears on my confidence for this scenario to unfold continues to diminish. For the time being, will keep higher pops and Blowing Dust Advisory in effect for the remainder of the afternoon and early evening hours. May need to make some adjustments late this afternoon/early evening based on the amount of development at that time. Otherwise, the GFS/ECMWF are very similar through the upcoming week, as they move the center of the upper high northeast into the central high plains Wednesday and then back westward to north of the four corners region by next weekend. The mid level flow will switch to an east/southeast direction late Monday. This will allow deeper moisture to work into the area, as model PW values approach 1.5" Monday night into Tuesday. The models also track two distinct inverted troughs into the region, one mid-week and the other next weekend. These features will likely increase the threat for thunderstorms as they move into the region and with the higher PW's in place expect some flooding concerns as the week progresses. Model guidance numbers continue to indicate convective activity this upcoming week will occur primarily during the evening/late night hours. At this time, especially from Tucson eastward, have high end scattered valley pops Monday through Thursday, with numerous showers and thunderstorms in the mountains. Daytime temperatures of 1-3 degrees above normal today will lower to a couple of degrees below normal most of the upcoming week as deeper moisture moves into the region resulting in increased precipitation chances and cloud cover. && .AVIATION...Valid through 10/00Z. Isolated to scattered -TSRA/-SHRA will be possible at all terminals through the late evening. Isolated to scattered storms will again be possible Monday early afternoon through the end of the TAF period. Expect SCT to BKN clouds at 8k-10k ft AGL and BKN clouds above 20k ft AGL. Occasional MVFR ceilings near -TSRA with gusts up to 45 kts possible. Outside of thunderstorm winds, sfc winds will be out of the east/southeast at 8-15 kts with some afternoon gusts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Moisture will continue to increase today and remain high during the next 7 days. Scattered showers and thunderstorms each day with storms lingering into the overnight hours. 20 ft surface winds will generally be 15 mph or less from an easterly direction through midweek, and thereafter follow a more typical diurnal pattern. In the vicinity of thunderstorms expect strong and variable winds. && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory until 8 PM MST this evening for AZZ501-502-504>506-515. && DISCUSSION...Zell AVIATION/FIRE WEATHER...Hardin Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 8, 3:33 PM MST, 2 hours 43 minutes before
Special Weather Statement National Weather Service Tucson AZ 333 PM MST SUN JUL 8 2018 AZZ502-515-082300- Tohono O'odham Nation including Sells-Baboquivari Mountains including Kitt Peak- 333 PM MST SUN JUL 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL 400 PM MST... At 333 PM MST, Doppler radar was tracking a strong thunderstorm 24 miles south of Sells, moving west at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... South Komelik, Newfields, San Miguel, Cowlic, Vamori and Choulic. LAT...LON 3169 11219 3185 11210 3172 11160 3153 11170 TIME...MOT...LOC 2233Z 090DEG 21KT 3157 11182 HARDIN
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:33 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 8, 6:18 PM MST | Special Weather Statement | TWC | 42 min | |
| Jul 8, 6:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Jul 8, 6:46 PM MST | Areal Flood Advisory | TWC | Pima | 89 min |
| Jul 8, 7:13 PM MST | Severe Thunderstorm Warning | TWC | Pima | 34 min |
| Jul 8, 7:32 PM MST | Flash Flood Warning | TWC | Pima | 58 min |
| Jul 8, 7:43 PM MST | Special Weather Statement | TWC | Pima | 62 min |
| Jul 8, 8:35 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 8, 8:58 PM MST | Dust Storm Warning | TWC | Pinal | 47 min |
| Jul 8, 9:20 PM MST | Dust Storm Warning | TWC | Pima | 85 min |
| Jul 8, 10:44 PM MST | Dust Storm Warning | TWC | Pima | 61 min |
| Jul 9, 12:51 PM MST | Special Weather Statement | TWC | 39 min | |
| Jul 9, 1:11 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 38 min |
| Jul 9, 1:17 PM MST | Special Weather Statement | TWC | Pima | 43 min |
| Jul 9, 2:12 PM MST | Special Weather Statement | TWC | Pima | 63 min |
| Jul 9, 2:17 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 9, 2:22 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 39 min |
| Jul 9, 2:52 PM MST | Dust Storm Advisory | TWC | Pima | 3 hr |
| Jul 9, 2:57 PM MST | Dust Storm Advisory | TWC | Pinal | 63 min |
| Jul 9, 2:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 14 min |
| Jul 9, 3:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 9, 3:20 PM MST | Special Weather Statement | TWC | 25 min | |
| Jul 9, 3:54 PM MST | Special Weather Statement | TWC | 51 min | |
| Jul 9, 4:25 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 50 min |
| Jul 9, 4:28 PM MST | Areal Flood Advisory | TWC | Pima | 62 min |
| Jul 9, 4:49 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 41 min |
| Jul 9, 4:50 PM MST | Areal Flood Advisory | TWC | Pinal | 55 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.